Thunderstorm Wind, Wayne
- When
- July 21, 3:25 PM EST
- Where
- Wayne County, 2.58 mi SW of Mettetal Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -83.480
A small tree was reported down.
A thunderstorms brought down a small tree near Canton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorms brought down a small tree near Canton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 2:42 PM EST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
342 PM EDT THU JUL 21 2016
.DISCUSSION...
Line of thunderstorms will bring brief widespread wind gusts of 30
to 40 kt this evening as they propagate east along the lead edge of
the elevated instability gradient. Surface-based component exists as
evidenced by consistent wind gust production, but 850-700mb cap
evident on 18z DTX sounding is really causing the line to struggle.
Nonetheless, it continues to march east and will likely bring a
round of tstorms of moderate wind gusts to nearly all locations.
Marginally severe gusts still cannot be ruled out as the maximally
destabilized portion of the CWA still lies ahead.
Attention then turns to convective potential tonight, the forecast
for which has been upended a bit by today's MCS-that-could. The next
round of thunderstorms has begun to develop over western Wisconsin
along the north edge of the instability gradient. These storms will
try to build east as the gradient allows them to slowly sag south
this afternoon, but the further east they build they closer they
will become in a temporal sense to the recently overturned
environment over Lower MI. The forecast plays this strongly and
really attempts to limit eastward potential with highest chc pops
west of US-23. Steeper lapse rates and LLJ feed will nonetheless
fold into the area warranting chc pops over most of the area through
tonight. Diminished instability and potential for remnant subsidence
wake/diabatic heating bubble cast doubt on severe potential.
Potential for upscale organization diving south along the deep layer
thermal gradient still exists, but it appears it will be largely
confined to upstream locations within the corridor of optimal
surface based instability. Not out of the question that a severe
complex impinges on western areas, but high end/widespread severe
threat is now diminished.
Hot/humid airmass remains in place through Friday. Additional
convectively enhanced ripples in the flow will provide a potential
focus for forcing conditional on tonight's convective evolution. The
preferred scenario is that sufficient convection develops tonight to
shunt the bulk of instability south for Friday. In the event that
convection severely underachieves over WI/Western Lower, a marginal
severe threat will persist along the instability gradient through
Friday. Otherwise, expect the main character of the day to be
similarly humid but noticeably hotter given an expected lack of
convection. Will carry heat advisory onward given heat index
forecasts of around 100 degrees. Instability gradient and associated
moisture axis sag south Saturday. Deeper mixing that results may
provide the hottest day temperature-wise, but diminished humidity
will confine heat indices closer to the ambient temperature.
SUNDAY THROUGH FRIDAY: Late Monday/early Sunday, an area of low
pressure centered over western Ontario, will generate another round
of hot and muggy conditions and a potential for showers and
thunderstorms, as the associated weather front moves through
southeast Michigan on Sunday/Monday. High pressure builds over the
region by Monday afternoon and persists through Wednesday. Another
wave of low pressure is expected for Thursday/Friday.
&&
.MARINE...
Moderate southwest flow will persist into tonight in advance of
surface trough. Scattered to broken convection will also expand
across Lake Huron this afternoon and eventually into southernmost
waters late afternoon and early this evening as an MCS crosses the
central Great Lakes. There may be a few showers or storms along
aforementioned surface trough overnight as well with some of this
activity perhaps lingering into Friday, generally south of Lake
Huron.
A weak pressure gradient will then maintain light winds through the
remainder of the weekend. The next chance for organized thunderstorm
activity will come Sunday into Sunday night as a low pressure system
crosses through the northern Great Lakes and pushes a cold front
east through the area.
&&
.HYDROLOGY...
A complex of thunderstorms will bring locally heavy rainfall to the
area from late afternoon into early this evening. Basin wide average
rainfall of one quarter to locally one half an inch can be expected
over much of the area before these storms weaken and progress east
and southeast.
While additional isolated to scattered thunderstorms will be
possible later tonight into Friday, the next chance of widespread
thunderstorms will come Sunday into Sunday night as a low pressure
system and associated cold front cross the region. Average rainfall
in the one quarter to one half inch range seems reasonable with this
system as well.
&&
.PREV DISCUSSION...
Issued at 113 PM EDT Thu Jul 21 2016
AVIATION...
While MCS has attempted to rejuvenate this morning/early afternoon,
recent trends suggest this system is becoming less organized with
time, especially within the southern portions. Northern parts of the
complex remain most formidable, so still expect a decent band of
storms to move through MBS and probably FNT early in the forecast,
18z-20z. PTK south is a tougher call, but still feel slightly weaker
and more scattered convection may move through in the 20z-23z time
frame. Otherwise, southwest flow will gust into the 20-25 knot area
through 22z-00z today. Overnight convective potential is highly in
question and will not include in this forecast. Will have to further
evaluate once this initial MCS progresses SE of the area.
For DTW...Most organized portion of ongoing MCS should remain north
of terminal, but expect some convective potential by 20z-21z or so
as, at the very least, additional storms induced by outflow from the
MCS percolate through the area for several hours. Meanwhile, wind
gusts should push 20 knots with southwest flow into early evening.
//DTW Threshold Probabilities...
* Medium in thunderstorm potential mid to late afternoon.
* Low for ceilings aob 5000 ft during the afternoon.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT Friday FOR MIZ047>049-053>055-060>063-
068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...JVC/DE
MARINE.......Mann
HYDROLOGY....Mann
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1011 AM EDT THU JUL 21 2016 MIZ047>049-053>055-060>062-221415- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- 1011 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT. A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST NON-PRECIPITATION STATEMENT FOR DETAIL. IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE LOWER PENINSULA TONIGHT AS THUNDERSTORMS DEVELOP UPSTREAM AND DIVE SOUTH INTO THE AREA. POTENTIAL TO PRODUCE WIND GUSTS UP TO 65 MPH AND ISOLATED SEVERE HAIL UP TO AN INCH IN DIAMETER. THE SEVERE THUNDERSTORM THREAT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HEAT ADVISORY WILL CONTINUE FOR FRIDAY. THE HEAT WILL CONTINUE INTO THE WEEKEND AND MAY NECESSITATE AN EXTENSION OF THE HEAT ADVISORY FOR SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS HAVE BEEN ACTIVATED. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-221415- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 1011 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT. IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE LOWER PENINSULA TONIGHT AS THUNDERSTORMS DEVELOP UPSTREAM AND DIVE SOUTH INTO THE AREA. POTENTIAL TO PRODUCE WIND GUSTS UP TO 65 MPH AND ISOLATED SEVERE HAIL UP TO AN INCH IN DIAMETER. THE SEVERE THUNDERSTORM THREAT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING BEFORE DRIER AND MORE STABLE AIR MOVES INTO THE REGION. A CHANCE OF THUNDERSTORMS RETURNS FOR LATE SATURDAY NIGHT...SUNDAY AND SUNDAY NIGHT. THERE WILL AGAIN BE A SLIGHT CHANCE THAT THE SUNDAY AFTERNOON AND EVENING STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ063-068>070-075-076-082-083-221415- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 1011 AM EDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT. SEE THE LATEST NON-PRECIPITATION STATEMENT FOR DETAIL. IN ADDITION THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS BOTH TODAY AND TONIGHT. THE PRIMARY THREAT TODAY IS WINDS UP TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. THE PRIMARY THREAT TONIGHT IS WINDS UP TO 65 MPH. NOTE THAT THE SEVERE THUNDERSTORM THREAT TONIGHT WILL LIKELY BE CONDITIONAL ON THE EVOLUTION OF THUNDERSTORMS TODAY. FURTHER UPDATES TO THE FORECAST SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE HEAT ADVISORY WILL CONTINUE FOR FRIDAY. THE HEAT WILL CONTINUE INTO THE WEEKEND AND MAY NECESSITATE AN EXTENSION OF THE HEAT ADVISORY FOR SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 PM EDT THU JUL 21 2016
MIZ061-068-212015-
LIVINGSTON-GENESEE-
310 PM EDT THU JUL 21 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GENESEE AND LIVINGSTON
COUNTIES...
AT 309 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DURAND TO LESLIE. MOVEMENT WAS EAST
AT 55 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
LENNON AND GAINES AROUND 315 PM EDT.
SWARTZ CREEK AROUND 320 PM EDT.
FLUSHING AND GREGORY AROUND 325 PM EDT.
FLINT...GRAND BLANC AND BEECHER AROUND 330 PM EDT.
PINCKNEY AND BURTON AROUND 335 PM EDT.
HOWELL AND DAVISON AROUND 340 PM EDT.
BRIGHTON AROUND 345 PM EDT.
HARTLAND AROUND 350 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
LAKELAND...UNADILLA... DEERFIELD TOWNSHIP...TYRONE
TOWNSHIP...ATLAS...HELL...CHILSON...GENESEE... RANKIN AND ISLAND
LAKE STATE RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN MICHIGAN.
LAT...LON 4278 8392 4322 8393 4322 8346 4288 8345
4287 8369 4243 8366 4242 8414 4277 8416
TIME...MOT...LOC 1909Z 254DEG 48KT 4293 8403 4245 8441
DTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 324 PM EDT THU JUL 21 2016 MIZ075-212030- WASHTENAW- 324 PM EDT THU JUL 21 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHTENAW COUNTY... AT 324 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR STOCKBRIDGE TO 8 MILES NORTHEAST OF JONESVILLE. MOVEMENT WAS EAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR... CHELSEA AROUND 340 PM EDT. DEXTER AROUND 350 PM EDT. MANCHESTER AND WHITMORE LAKE AROUND 400 PM EDT. ANN ARBOR AND DIXBORO AROUND 405 PM EDT. SALEM AROUND 410 PM EDT. MILAN AROUND 425 PM EDT. WILLIS AROUND 430 PM EDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PITTSFIELD TOWNSHIP... HUDSON MILLS METROPARK...DELHI MILLS...HUDSON MILLS...PLEASANT LAKE... LYNDON TOWNSHIP...WHITTAKER...BARTON HILLS AND BRIDGEWATER. LAT...LON 4242 8413 4243 8355 4209 8354 4208 8413 TIME...MOT...LOC 1924Z 270DEG 37KT 4242 8423 4207 8455 DT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 339 PM EDT THU JUL 21 2016 MIZ082-212045- LENAWEE- 339 PM EDT THU JUL 21 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE COUNTY... AT 338 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CEMENT CITY TO 7 MILES EAST OF FREMONT. MOVEMENT WAS EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR... ADDISON AND CEMENT CITY AROUND 345 PM EDT. ONSTED AROUND 350 PM EDT. ADRIAN AND TECUMSEH AROUND 405 PM EDT. BRITTON AROUND 415 PM EDT. MORENCI AROUND 420 PM EDT. OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CADMUS...MANITOU BEACH-DEVILS LAKE...RIDGEWAY...MACON...SENECA...SPRINGVILLE...ROLLIN... FAIRFIELD...CAMBRIDGE JUNCTION AND TIPTON. LAT...LON 4207 8436 4208 8377 4172 8377 4171 8436 TIME...MOT...LOC 1938Z 272DEG 36KT 4207 8432 4170 8480 DT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EDT THU JUL 21 2016
MIZ069-212045-
OAKLAND MI-
349 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 445 PM
EDT...
AT 349 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR HOLLY TO HAMBURG. MOVEMENT WAS EAST AT 35
MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
HOLLY AROUND 355 PM EDT.
ORTONVILLE AROUND 405 PM EDT.
OXFORD AND NORTHVILLE AROUND 420 PM EDT.
NOVI AROUND 425 PM EDT.
WEST BLOOMFIELD AROUND 430 PM EDT.
WARREN...SOUTHFIELD...ROYAL OAK AND BIRMINGHAM AROUND 445 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OAK PARK...DAVISBURG...
ROSE CENTER...HAZEL PARK...WATERFORD...WALLED LAKE...LAKEVILLE...KEEGO
HARBOR...WOLVERINE LAKE AND LAKE ORION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHEASTERN MICHIGAN.
LAT...LON 4245 8308 4243 8366 4244 8366 4287 8369
4289 8310
TIME...MOT...LOC 1949Z 265DEG 30KT 4285 8362 4244 8383
DTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT THU JUL 21 2016
MIZ076-212115-
WAYNE MI-
415 PM EDT THU JUL 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY UNTIL 515 PM EDT...
AT 415 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NORTHVILLE TO NEAR MILAN. MOVEMENT WAS EAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
NOVI...CANTON AND NORTHVILLE AROUND 420 PM EDT.
LIVONIA AROUND 430 PM EDT.
SOUTHFIELD AROUND 435 PM EDT.
DEARBORN AROUND 440 PM EDT.
DETROIT AROUND 445 PM EDT.
FLAT ROCK AND DOWNTOWN DETROIT AROUND 450 PM EDT.
GROSSE POINTE...TRENTON AND GROSSE ILE AROUND 500 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WOODHAVEN...
RIVERVIEW...HARPER WOODS...GROSSE POINTE PARK...WAYNE...WILLOW...NORTHEAST
DETROIT...GROSSE POINTE WOODS...ALLEN PARK AND LINCOLN PARK.
LAT...LON 4209 8329 4209 8354 4244 8355 4245 8287
4236 8293 4236 8296 4235 8295 4234 8296
4235 8300 4232 8307 4224 8314 4212 8313
4209 8315 4210 8318 4217 8316 4211 8319
4203 8319
TIME...MOT...LOC 2015Z 272DEG 36KT 4242 8350 4208 8375
DTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 416 PM EDT THU JUL 21 2016 MIZ055-212115- SANILAC- 416 PM EDT THU JUL 21 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SANILAC COUNTY... AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SANDUSKY... MOVING EAST AT 30 MPH. WINDS AROUND 35 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH HEAVY DOWNPOURS. THIS STORM WILL BE NEAR... SANDUSKY AROUND 425 PM EDT. DECKERVILLE AROUND 430 PM EDT. CARSONVILLE AROUND 440 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TYRE...PALMS...MINDEN... RICHMONDVILLE AND MCGREGOR. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4342 8292 4368 8294 4369 8261 4335 8254 TIME...MOT...LOC 2015Z 277DEG 27KT 4349 8289 BT
The Detroit radar (KDTX), 42 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
A small tree was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650635.